Acne due to medicines
Acne or acneform (acne-like) eruptions can occasionally be caused by, or aggravated by, medications (drugs).
Several hormonal medications may cause or aggravate acne.:
- Oral corticosteroids, which may also cause steroid acne by increasing yeast proliferation within the hair follicle
- Contraceptive agents: medroxyprogesterone injection (Depo-Provera™), implanted (Jadelle™ or Implanon™) or intrauterine progesterone (eg Mirena™), and oral contraceptives, which reduce circulating sex hormone binding globulin (SHBG), can sometimes aggravate acne in females
- Anabolic steroids such as danazol, stanozolol and nandrolone can cause severe acne including acne conglobata and acne fulminans
Athletes and body-builders sometimes abuse anabolic steroids because they result in increased muscle bulk; severe acne can arise in some of these cases.
A variety of other medications can cause acne. Theories on why they do so include their effects on the immune system; their stimulation of insulin and insulin-like growth factor through the m-TOR pathway; and direct effects they may have on the hair follicle.
Medications known to aggravate acne include:
- Halogens (iodides, chlorides, bromides, halothane)
- Antiepileptics (carbamazepine, phenytoin, phenobarbital)
- Antituberculous drugs (ethionamide, isoniazid, rifampicin)
- Antidepressants (lithium, amoxapine)
- B vitamins (B6, B12, cyanocobalamin)
- Epidermal growth factor receptor inhibitors
- Biologic agents, particularly TNF alpha inhibitors (rare)
- Azathioprine and ciclosporin